Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 7, 2016Chautauqua County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 7, 2016, 9:44 PM CDT for Chautauqua County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 9:44 PM CDT (02:44 UTC)
Expired
Aug 7, 2016, 10:15 PM CDT
In force
31 min
Issued by
NWS Wichita, KS

County Chautauqua County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS83 KICT 080244
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT SUN AUG 7 2016
 
KSZ098-099-080315-
CHAUTAUQUA KS-MONTGOMERY KS-
944 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1015 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL
  JUST NORTH OF PERU...OR JUST EAST OF SEDAN...MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG 
WITH HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  CANEY...PERU...HAVANA...NIOTAZE AND HALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. 

&&

LAT...LON 3700 9617 3722 9617 3728 9584 3700 9587
TIME...MOT...LOC 0242Z 260DEG 8KT 3713 9608 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:25 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 7, 6:25 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
625 PM CDT SUN AUG 7 2016

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CDT Sun Aug 7 2016

Analysis loop of satellite, observations, and radar shows a ridge of
high pressure nosing down over the area.  Additionally, a quasi-
stationary boundary extended from the northern Texas Panhandle
across northern Oklahoma and into extreme southeast Oklahoma.

The main short term forecast challenge continues to be nocturnal
convection and temperatures.  Clearing has occurred along the front
to the south. CAPEs of close to 4000 J/kg with little shear (in
Oklahoma) would indicate a small chance of storms organizing into
a forward propagating cluster along the front, also supported by
the low level moisture transport.

However, the best chances do remain south of the forecast area.
For tonight, this the cluster could become more widespread as
moisture transport increases along the front, affecting southern
Kansas.

Temperature recovery for Monday hinges on the amount of clearing
that is encountered which is tied to the strength of the MCS.  That
said, if the MCS is weak tonight, then the cold pool from it will
not be able to stave off the front from moving back toward the
north.  If that happens, temperatures could be warmer than forecast.
So, offering a forecast with a bit of middle ground.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM CDT Sun Aug 7 2016

Ridge building in the upper levels of the atmosphere does occur
toward midweek.  This will cause temperatures to reach back up into
the middle 90s.

The next cold front moves into the area late in the week.  This
will bring another chance of thunderstorms to the region Friday and
Saturday.  Shear/buoyancy combinations do show some better signs of
favorability with 0-6 km shear of 25 knots.  That said, confidence in
this outcome is rather low right now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun Aug 7 2016

Low clouds will continue to linger over central Kansas and spread
southward overnight with lower cig heights. Meanwhile
showers/thunderstorms will develop over Oklahoma and spread
northward into southern Kansas tonight. Winds will gradually
veer from the northeast to the east/southeast on Monday. Low
clouds look to be rather stubborn over mainly central Kansas
during the day on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  89  74  95 /  30  20  20  20
Hutchinson      69  88  73  95 /  30  10  10  20
Newton          70  87  73  94 /  30  10  20  20
ElDorado        72  87  73  94 /  40  20  20  20
Winfield-KWLD   74  90  75  96 /  40  20  20  20
Russell         65  84  70  96 /  10  10  20  10
Great Bend      66  87  71  96 /  20  10  20  10
Salina          68  86  72  96 /  20  10  20  10
McPherson       68  88  72  95 /  20  10  20  20
Coffeyville     74  91  74  95 /  30  30  20  20
Chanute         72  88  73  93 /  30  40  20  20
Iola            72  88  73  93 /  40  40  20  20
Parsons-KPPF    74  89  74  94 /  30  30  20  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...CDJ
Hazardous weather outlook, Aug 7, 3:51 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SUN AUG 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL, AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STORMS ARE POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL
KANSAS. LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE
WITH THE STRONGEST ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN
REMAIN POSSIBLE.

HEAT INDICES WILL HOVER NEAR THE CENTURY MARK ACROSS MUCH OF THE
AREA DURING THE AFTERNOON HOURS FROM TUESDAY THROUGH THURSDAY.

A COLD FRONT WILL APPROACH THE AREA LATE IN THE WEEK BRINGING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THURSDAY
NIGHT AND FRIDAY. SOME OF THE STORMS ON FRIDAY MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

KRC

In the hours before

Special weather statement, Aug 7, 9:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT SUN AUG 7 2016

KSZ098-099-080315-
CHAUTAUQUA KS-MONTGOMERY KS-
944 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1015 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL
  JUST NORTH OF PERU...OR JUST EAST OF SEDAN...MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  CANEY...PERU...HAVANA...NIOTAZE AND HALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3700 9617 3722 9617 3728 9584 3700 9587
TIME...MOT...LOC 0242Z 260DEG 8KT 3713 9608

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:09 PM CDTAreal Flood WarningICTChautauqua, Montgomery5 hr
Aug 7, 11:24 PM CDTSpecial Weather StatementICTHarper, Kingman, Sumner36 min
Aug 7, 11:27 PM CDTSpecial Weather StatementICTSumner33 min
Aug 7, 11:56 PM CDTSpecial Weather StatementICTKingman34 min
Aug 8, 12:04 AM CDTSpecial Weather StatementICTSumner41 min
Aug 8, 12:15 AM CDTAreal Flood WarningICTKingman, Sedgwick, Sumner15 hr
Aug 8, 12:29 AM CDTFlash Flood WarningICTKingman, Reno, Sedgwick, Sumner5 hr
Aug 8, 12:38 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more5 hr
Aug 8, 2:08 AM CDTAreal Flood WarningICTGreenwood, Woodson13 hr
Aug 8, 5:56 AM CDTRiver Flood WarningICTKingman18 hr
Aug 8, 8:42 AM CDTRiver Flood WarningICTSumner30 hr
Aug 8, 8:42 AM CDTRiver Flood WarningICTCowley53 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.